Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 73, NWS Jackson, KY

July 8, 2001Elliott County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 8, 2001, 1:23 PM EDT for Elliott County, Kentucky. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2001, 1:23 PM EDT (17:23 UTC)
Expired
Jul 8, 2001, 2:15 PM EDT
In force
52 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Elliott County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3052 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 081723
SVRJKL

KYC063-081815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
123 PM EDT SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLIOTT COUNTY

* UNTIL 215 PM EDT

* AT 123 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES
  NORTHWEST OF SANDY HOOK...OR ABOUT 9 MILES EAST OF MOREHEAD...
  MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  2 MILES NORTHEAST OF SANDY HOOK AT 150 PM EDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 80 MPH 
AND HAIL UP TO THE SIZE OF QUARTERS.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3831 8330 3815 8341 3792 8296 3814 8281

$$

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 11:35 AM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 8, 11:35 AM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1135 AM EDT SUN JUL 8 2001

NEW 12Z MODEL RUNS ARE ONCE AGAIN NOT HANDLING THE INITIAL
CONVECTION VERY WELL. THUNDERSTORMS UPSTREAM OVER IL AND IN ARE
ALONG AN AXIS OF MOISTURE CONVERGENCE AND INSTABILITY...APPARENTLY A
WEAK SURFACE BOUNDARY. THIS MCS IS LIKELY TO PROPAGATE ESE TOWARD
THE NORTHERN PART OF THE FORECAST AREA LATE THIS AFTERNOON. HEAVY
RAINFALL CERTAINLY A THREAT DUE TO THE MOIST ATMOSPHERE. LIFTED
INDICES ALREADY AROUND MINUS 8 MAY VERY WELL GO A LITTLE
LOWER...WITH THE HIGH INSTABILITY AND A MODERATE AMOUNT OF SHEAR
RESULTING IN A SEVERE THREAT. LOOKING FOR PRIMARILY WIND WITH THE
WET BULB ZERO HEIGHTS SO HIGH. HOWEVER... WITH THE DEGREE OF
INSTABILITY CERTAINLY WOULD NOT RULE OUT SOME HAIL EITHER. WILL
MAINTAIN LIKELY POPS NORTH.

HOWEVER...FURTHER SOUTH IT IS NOT AS LIKELY THAT THE CAP WILL BE
BROKEN. WILL LOWER POPS TO CHANCE CATEGORY IN THE SOUTHWEST PART OF
THE AREA. THIS WILL ALSO FIT BETTER WITH SURROUNDING OFFICES.

.JKL...NONE.

HAL

In the hours before

Special weather statement, Jul 8, 12:36 PM EDT, 47 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-090000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1236 PM EDT SUN JUL 8 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
EVENING ACROSS EASTERN KENTUCKY. THE PRIMARY THREATS FROM THE STORMS
WILL BE STRONG WINDS AND HEAVY RAINFALL...ALTHOUGH SOME HAIL CAN NOT
BE RULED OUT. THE AREA MOST AT RISK IS NORTH OF THE MOUNTAIN
PARKWAY...BUT RESIDENTS FURTHER SOUTH SHOULD ALSO REMAIN ALERT.

STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE
OR LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION.
SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED.

HAL
Special weather statement, Jul 8, 12:43 PM EDT, 40 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-090000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1243 PM EDT SUN JUL 8 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

THE STORM PREDICTION CENTER INDICATES THERE IS A MODERATE RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS A
PORTION OF EASTERN KENTUCKY...GENERALLY NORTH AND WEST OF A LINE FROM
MOUNT VERNON TO JACKSON TO MOREHEAD. THE REMAINDER OF EASTERN
KENTUCKY HAS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE PRIMARY
THREATS FROM THE STORMS WILL BE DAMAGING WINDS AND HEAVY RAINFALL...
ALTHOUGH SOME HAIL CAN NOT BE RULED OUT.

STAY TUNED TO NOAA WEATHER RAD{IO FROM THE NATIONAL WEATHER SERVICE
OR LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION.
SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED.

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 1:29 PM EDTSevere Thunderstorm WarningJKLFleming61 min
Jul 8, 1:36 PM EDTSevere Thunderstorm WarningJKLRowan39 min
Jul 8, 1:54 PM EDTSevere Thunderstorm WarningJKLMorgan51 min
Jul 8, 2:05 PM EDTSevere Thunderstorm WarningJKLMagoffin40 min
Jul 8, 2:18 PM EDTTornado WarningJKLMagoffin42 min
Jul 8, 2:23 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Rowan52 min
Jul 8, 2:39 PM EDTSevere Thunderstorm WarningJKLMenifee51 min
Jul 8, 2:43 PM EDTSevere Thunderstorm WarningJKLMontgomery32 min
Jul 8, 2:56 PM EDTSevere Thunderstorm WarningJKLWolfe49 min
Jul 8, 3:01 PM EDTSevere Thunderstorm WarningJKLBreathitt44 min
Jul 8, 3:01 PM EDTSevere Thunderstorm WarningJKLPowell44 min
Jul 8, 3:01 PM EDTSevere Thunderstorm WarningJKLMorgan44 min
Jul 8, 3:17 PM EDTSevere Thunderstorm WarningJKLEstill, Lee43 min
Jul 8, 3:53 PM EDTSevere Thunderstorm WarningJKLOwsley52 min
Jul 8, 4:07 PM EDTSevere Thunderstorm WarningJKLClay, Leslie38 min
Jul 8, 4:18 PM EDTSevere Thunderstorm WarningJKLHarlan42 min
Jul 8, 4:26 PM EDTSevere Thunderstorm WarningJKLEstill49 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.